Missouri, 2009Flash Flooding in Missouri, September 16, 2009
September 16, 2009 · NWS SGF · 2 events in 1 county or zone
Thunderstorms along a slow moving cold front produced heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a slow moving cold front produced heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 16, 5:45 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 16, 5:45 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT WED SEP 16 2009
...UPDATE TO AVIATION...
.DISCUSSION...
...OVERVIEW...
MAIN CONCERN WITH THE SHORT TERM WILL BE PRECIPITATION CHANCES
OVER THE FAR SOUTHERN COUNTIES IN THE CWA. STRONG SYSTEM AND COLD
FRONT EXPECTED TO ARRIVE IN THE LONGER TERM BY MONDAY AND STRONGER
STORMS MAY BE POSSIBLE THEN.
...CURRENT CONDITIONS...
COMPLICATED UPPER PATTERN WITH WEAK FLOW OVER MUCH OF THE CONUS
AND A COUPLE OF SLOW MOVING UPPER LOWS AFFECTING AREAS FROM THE
ROCKIES INTO THE MS VALLEY. LOW CURRENTLY AFFECTING WEATHER OVER
THE CWA WAS LOCATED OVER SOUTHERN ARKANSAS EARLY THIS MORNING.
DECENT SHORTWAVE WAS PUSHING SOUTH OUT OF THE GREAT LAKES AND INTO
THE OHIO VALLEY THIS MORNING AND IS BRINGING DRIER AIR TO THE
SOUTHWEST INTO THE REGION.
...SHORT TERM FORECAST...
DRIER AIR WILL BE ADVECTING IN FROM THE NORTH-NORTHEAST TODAY AND
WILL BATTLE THE MOISTURE TO THE SOUTH ASSOCIATED WITH THE LOW
PRESSURE OVER ARKANSAS. WITH THE MOVEMENT TO THE SOUTH OF THE
DRIER AIR...SHOULD SEE LESS COVERAGE OF PRECIPITATION TODAY...AND
WILL BE MORE CONFINED TO AREAS ALONG THE MISSOURI ARKANSAS BORDER
FOR MEASURABLE PRECIPITATION DURING THE SHORT TERM PERIOD. SHOULD
BEGIN TO SEE LESS CLOUD COVER ACROSS THE NORTHERN CWA TODAY AND
EVENTUALLY WORKING ITS WAY SOUTHWARD BY THE END OF THE SHORT TERM
PERIOD. HIGH TEMPERATURES SHOULD GENERALLY BE IN THE UPPER 70S TO
LOW 80S WITH LOWS FROM THE MID 50S TO LOW 60S. DEWPOINTS SHOULD BE
ON THE DECREASE...ESPECIALLY IN THE NORTHERN CWA INITIALLY AS THIS
DRIER AIR MASS MOVES INTO THE REGION.
...EXTENDED PERIOD...
EYES WILL TURN TO SYSTEM PUSHING INTO THE PACIFIC NORTHWEST THIS
WEEKEND. LATEST GFS DROPS THIS SYSTEM SOUTHEAST INTO THE CENTRAL
PLAINS ON MONDAY AND CLOSES OFF A LOW. DECENT COLD FRONT DEVELOPS
AND PUSHES THROUGH DURING THE DAY MONDAY. COULD SEE SOME STRONG TO
SEVERE STORMS SHOULD CURRENT GFS SCENARIO PLAY OUT.
HOWEVER...MODELS HAVE BEEN VERY INCONSISTENT IN THE EXTENDED
LATELY SO WILL NEED TO MONITOR THIS FURTHER OVER THE NEXT COUPLE
OF DAYS.
LINDENBERG
&&
.AVIATION...
PILOTS FLYING IN AND OUT OF SPRINGFIELD AND JOPLIN AIRPORTS CAN
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. HIGH LEVEL CLOUD
COVER WILL CONTINUE TO HOVER OVER THESE AIRPORTS...AS MOISTURE
CIRCULATES AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST
ARKANSAS. NORTHEAST BREEZES COULD GUST IN EXCESS OF 20 MPH AT TIMES
THIS AFTERNOON.
THE BRANSON AIRPORT WILL EXPERIENCE SOME AVIATION CONCERNS REGARDING
MVFR CEILINGS ALONG WITH CHANCES FOR LIGHT RAIN. A MODERATE TO
HEAVY SHIELD OF RAIN WAS OBSERVED OVER NORTHERN ARKANSAS. A FEW
STRAY SHOWERS ON THE NORTHERN PERIPHERY OF THIS SHIELD OF RAIN WILL
IMPACT THE BRANSON AIRPORT...POTENTIALLY LEADING TO PERIODS OF MVFR
VISIBILITIES.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 16, 3:07 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 AM CDT WED SEP 16 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
407 AM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
LOW PRESSURE WILL REMAIN OVER ARKANSAS TODAY WITH DRIER AIR
MOVING INTO THE REGION FROM THE NORTH. THIS SHOULD KEEP
MOST OF THE SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN
MISSOURI AND AREAS TO THE SOUTH THROUGH TONIGHT. SEVERE
STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A STRONGER STORM SYSTEM IS EXPECTED TO DROP SOUTHEAST INTO
THE PLAINS AND MISSISSIPPI VALLEY REGION ON MONDAY. THIS WILL
BRING A BETTER CHANCE OF THUNDERSTORMS TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Flash Flood, Oregon
- When
- September 16, 8:40 AM CST to 10:40 AM CST
- Where
- Oregon County, 1.77 mi SW of Couch to 1.6 mi S of Couch
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.580, -91.400
Water of an unknown depth was reported running over roadways.
Flash Flood, Oregon
- When
- September 16, 1:57 PM CST to 6:00 PM CST
- Where
- Oregon County, 3 mi E of Myrtle to 2.76 mi E of Myrtle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -91.216
A low water crossing on County Road 277 at Mill Creek was flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196302, 196303.